Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Amarillo, TX

May 16, 2016Moore County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2016, 7:01 PM CDT for Moore County, Sherman County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2016, 7:01 PM CDT (00:01 UTC)
Expired
May 16, 2016, 8:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 99 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:11 PM CDTHAIL 11 Ssw Cactus, TX
May 16, 7:16 PM CDTHAIL 12 E Cactus, TXHAIL REPORTED TO BE COVERING HIGHWAY 281 EAST OUT OF CATUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:29 PM CDTSevere Thunderstorm WatchSPC11 hr
May 16, 5:58 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.3
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS54 KAMA 170001
SVRAMA
TXC341-421-170100-
/O.NEW.KAMA.SV.W.0085.160517T0001Z-160517T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
701 PM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF CACTUS...OR 15 MILES SOUTH OF STRATFORD...MOVING EAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  CACTUS AND SUNRAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 3622 10216 3621 10162 3589 10162 3599 10216
TIME...MOT...LOC 0000Z 276DEG 29KT 3612 10212 

HAIL...1.50IN
WIND...60MPH
 
$$

BRB
1 follow-up statement
235 
WWUS54 KAMA 170019
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT MON MAY 16 2016

TXC341-421-170100-
/O.CON.KAMA.SV.W.0085.000000T0000Z-160517T0100Z/
MOORE TX-SHERMAN TX-
719 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN MOORE AND SOUTHERN SHERMAN COUNTIES...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CACTUS...OR 12
MILES NORTH OF DUMAS...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED IN
         CACTUS. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. HAIL MAY ACCUMULATE ON 
         ROADWAYS CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
CACTUS AND SUNRAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 3616 10216 3619 10162 3589 10162 3599 10216
TIME...MOT...LOC 0018Z 276DEG 32KT 3604 10195 

HAIL...1.25IN
WIND...60MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:42 PM CDT, 19 minutes earlier.

Area forecast discussion, May 16, 6:42 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
642 PM CDT MON MAY 16 2016

.Aviation...00z tafs

Flying conditions will degrade and remain poor overnight behind a
cold front that is knocking on the door. Thunderstorms will affect
KDHT and KGUY over the next few hours but KAMA should remain tstorm-
free...barely. Winds will be fairly staunch out of the NE through
most of the period. Cigs will drop to LIFR overnight and slowly
struggle through the day Tuesday to make it back to MVFR by the
afternoon.

Simpson
&&

.Prev Discussion... /Issued 609 PM CDT MON MAY 16 2016/

..Tornado Watch 177 in effect for the northwestern Texas Panhandle
through 10 PM CDT tonight...

Update...Severe Thunderstorms with a history of producing tornadoes
are located in Dallam County in the northwest Texas Panhandle.
Favorable mesoscale environment in place ahead of these storms have
prompted an issuance of Tornado Watch 177 for the northwestern Texas
Panhandle counties through 10 PM CDT tonight. All residents in the
area should have an ability to receive alerts as these storms
continue to move east to southeast at 35 MPH.

Bieda

Prev Discussion... /Issued 332 PM CDT MON MAY 16 2016/

Mesoscale Update...19z special sounding analysis and update...

A severe thunderstorm was located in Union County in ne NM and this
storm is meandering ESE. This storm/other storms will likely grow
upscale into a severe cluster that will move ese across the northern
half of the Panhandles with hail to golf balls and damaging winds the
greatest threats. This re-affirms the scenario discussed in the 1235
PM mesoscale AFD.

An interesting and potentially concerning boundary has formed and can
be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This
baroclinic zone is a result of the very stable airmass (66F at KAMA)
over much of the ern half of the TX Panhandle meeting with sfc
temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z
KAMA sounding modified for conditions along the boundary results in a
narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared
environment than that of the nrn Panhandles. While convective
initiation in this area is much more conditional and uncertain, IF
(again a big if) a supercell was to form on or encounter this
boundary, the conceptual model for low level mesocyclogenesis along a
boundary may be met in a classic way. The cool side of this nearly
stationary boundary is modifying thermodynamically and Bunker's
right moving storm motion would result in mostly streamwise ingestion
of horizontal vorticity and a reasonably long residence time with the
potential for a storm to ride the boundary. Think that the overall
chance of a supercell forming on or encountering this boundary is
low, but it is an area that will be watched closely through the
evening, especially given that this corridor includes a population of
about 250,000 people.

Outside of the narrow corridor along and 30 miles to the ne of the
boundary, the tornado threat looks less.

Simpson/Beat

Short Term...Today and Tonight...See mesoscale update above for
details on severe thunderstorm potential. Current thinking is that
convection that has recently developed in southeast Colorado should
expand and eventually accelerate southeast as an MCS with wind and
hail the main threat. The more difficult part of the forecast is
further south along sharpening boundary. 19z sounding has been
launched and a mesoscale discussion talking about this observation
will be written and sent shortly. Convection should move east of the
area after midnight with only low chances lingering in post-frontal
northeasterly flow beneath rising mid-level heights.

BRB

Long Term...Tuesday through Sunday night...A slow moving upper level
low will dig down into the desert southwest on Tuesday, becoming an
open trough on Wednesday and moving across the combined Panhandles on
Thursday. The prior passage of a cold front will keep the area under
cold air advection, with high temperatures on Tuesday through
Thursday expected to be about 20 to 25 degrees below normal for this
time of year. Overcast skies on all days with overrunning moisture
flow into the area will help keep a lid on instability on Tuesday,
though the passage of the cold core low on Wednesday and Thursday may
bring a chance for isolated to scattered thunderstorms with shower
activity. At this time, concern for severe weather is limited during
this period.

A ridge of high pressure will move over the combined Panhandles and
bring a brief respite from shower and thunderstorm activity on
Friday. Skies should clear around midday Friday, with high
temperatures expected to be in the mid 70s to mid 80s areawide.
A long wave trough with associated upper low will push across the
Great Basin during the weekend. An approaching cold front on Saturday
will once again bring low level moisture advection to the region,
bringing the potential for thunderstorms on Saturday. Progression of
this system may be slow enough that a chance for thunderstorm
activity may persist through Sunday night. Based on the progged setup
of this system, there is some indication that a dry line could set up
in eastern New Mexico and far western portions of the combined
Panhandles Saturday and Sunday. Assessing instability parameters,
there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk
shear being a limiting factor as present guidance only shows 20-30
kts. We will continue to monitor the development of this pattern, as
this will be when the next chance of strong to severe weather may
exist.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

9/17
Hazardous weather outlook, May 16, 6:10 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT MON MAY 16 2016

OKZ001>003-TXZ001>020-171115-CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-
HANSFORD-OCHILTREE-LIPSCOMB-HARTLEY-MOORE-HUTCHINSON-ROBERTS-
HEMPHILL-OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-
ARMSTRONG-DONLEY-COLLINGSWORTH-603 PM CDT MON MAY 16 2016

...A TORNADO WATCH IS IN EFFECT FOR THE NORTHWESTERN TEXAS PANHANDLE
THROUGH 10 PM CDT TONIGHT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A TORNADO WATCH HAS BEEN ISSUED FOR THE NORTH CENTRAL TEXAS PANHANDLE
THROUGH 10 PM CDT THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS
EVENING. SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING TORNADOES
ARE LOCATED IN DALLAM COUNTY OVER THE NORTHWEST TEXAS PANHANDLE
MOVING EAST TO SOUTHEAST AT 35 MPH. THESE STORMS HAVE A HISTORY OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. ANY AND ALL STORMS THAT
FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF
LARGE HAIL...DAMAGING WINDS...AND TORNADOES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH TONIGHT...WITH EMERGENCY
MANAGEMENT GROUPS RECOMMENDED FOR ACTIVATION IF THEY HAVE NOT
ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD
MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY
THROUGH SUNDAY.

In the hours before

Local storm report, May 16, 6:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             STRATFORD               36.34N 102.07W
05/16/2016  M1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600302

JMG
Local storm report, May 16, 6:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             STRATFORD               36.34N 102.07W
05/16/2016  E1.75 INCH       SHERMAN            TX   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN STRATFORD AS STORM
            MOVED THROUGH.

&&

EVENT NUMBER AMA1600303

14
Local storm report, May 16, 6:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             16 E STRATFORD          36.34N 101.79W
05/16/2016  M1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600304

JMG
Local storm report, May 16, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             6 SW DALHART            36.00N 102.59W
05/16/2016  M1.00 INCH       HARTLEY            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600305

JMG
Local storm report, May 16, 6:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             11 S TEXHOMA            36.35N 101.79W
05/16/2016  M1.75 INCH       SHERMAN            TX   STORM CHASER

&&

EVENT NUMBER AMA1600306

JMG
Local storm report, May 16, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             3 WSW DALHART           36.05N 102.56W
05/16/2016  M1.25 INCH       HARTLEY            TX   STORM CHASER

            MEASURED WITH A RULER

&&

EVENT NUMBER AMA1600307

JMG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSevere Thunderstorm WarningAMADallam, Hartley42 min
May 16, 7:29 PM CDTAreal Flood AdvisoryAMAMoore3 hr
May 16, 7:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts70 min
May 16, 7:40 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter80 min
May 16, 7:43 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson3 hr
May 16, 7:49 PM CDTSevere Thunderstorm WarningAMAHutchinson56 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts72 min
May 16, 8:21 PM CDTAreal Flood AdvisoryAMAOchiltree, Roberts3 hr
May 16, 8:37 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts53 min
May 16, 8:41 PM CDTSevere Thunderstorm WarningAMACarson, Potter64 min
May 16, 8:56 PM CDTTornado Warning Tornado observedAMAHemphill34 min
May 16, 9:15 PM CDTSevere Thunderstorm WarningAMAPotter30 min
May 16, 9:20 PM CDTAreal Flood AdvisoryAMAHemphill, Lipscomb, Roberts3 hr
May 16, 9:25 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler80 min
May 16, 9:29 PM CDTAreal Flood AdvisoryAMACarson, Gray, Wheeler3 hr
May 16, 9:29 PM CDTTornado WarningAMAHemphill16 min
May 16, 9:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray76 min
May 16, 10:24 PM CDTAreal Flood AdvisoryAMAArmstrong, Donley3 hr
May 16, 10:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray, Wheeler73 min
May 16, 11:59 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.